Winter Storm, Cascade
- When
- April 7, 6:00 PM MST to April 8, 4:37 PM MST
- Where
- Cascade forecast zone
- Reported by
- Trained Spotter
Six inches of snow fell at Ulm 12SSE.
A strong spring storm brought heavy snow to portions of southwest Montana. The heaviest snow generally fell at elevations above 6000 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong spring storm brought heavy snow to portions of southwest Montana. The heaviest snow generally fell at elevations above 6000 feet. Snow amounts ranged from 6 inches to nearly two feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 7, 4:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 550 PM MDT THU APR 7 2011 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT...A STRONG SPRING STORM SYSTEM IS ON TRACK TO IMPACT THE REGION THROUGH THE NEXT 24-36HRS WITH GREATEST IMPACTS FROM HEAVY WET SNOW TO BE FOCUSED OVER CENTRAL AND SW MT. SATELLITE IMAGERY THIS AFTERNOON SHOWED THE DEEPENING UPPER LEVEL TROUGH DINGING INTO THE WESTERN US WITH DEEP MOIST FLOW ON THE FRONT SIDE OF THE TROUGH BEING DIRECTED FROM THE PACIFIC NORTHWARD ACROSS THE GREAT BASIN INTO THE CENTRAL AND NORTHERN ROCKIES. STORM WILL CONTINUE TO INTENSIFY AS IT MOVES INLAND WITH EVIDENCE OF THIS IN THUNDERSTORM ACTIVITY CURRENTLY MOVING ACROSS UT/NV WITH UPPER LEVEL FLOW BACKING AROUND FROM SW TO THE E AND NE TONIGHT. THIS WILL IN TURN FOCUS A HEAVIER PRECIPITATION AREA A BIT FURTHER NORTH THAN PREVIOUSLY ANTICIPATED WITH A PERIOD OF HEAVY WET SNOW NOW LIKELY TO IMPACT THE NORTH AND EAST SLOPES OF THE LITTLE BELT AND BIG SNOWY MTNS INCLUDING MUCH OF JUDITH BASIN AND FERGUS COUNTIES. WILL EXPAND/UPGRADE WINTER WEATHER HIGHLIGHTS NORTHWARD WITH WARNINGS FOR MUCH AREAS ABOVE 4000FT IN CENTRAL MT AND ABOVE 6500FT IN SW MT WITH WINTER WX ADVISORIES FOR LOWER ELEVATIONS AS FAR NORTH AS A LINE FROM FAIRFIELD TO GERALDINE. STILL SOME CONCERN THAT ACCUMULATIONS WILL DIMINISH DURING THE DAYTIME HRS FRIDAY WHICH SHOULD KEEP THE GREAT FALLS AND HELENA AREAS AS WELL AS MOST OF THE SW VALLEYS FROM SEEING TOO LARGE OF AN IMPACT...EXCEPT ON GRASSY AREAS. HOWEVER ROADS AND PASSES ACROSS THE MTNS AND ACROSS MUCH OF JUDITH BASIN AND FERGUS COUNTIES SHOULD SEE SIGNIFICANT IMPACTS FROM ICY/SLUSHY ROADWAYS AS WELL AS HEAVY WET SNOW ON TREES/POWERLINES. SATURDAY THROUGH THURSDAY...MODELS SUGGEST THERE WILL BE A BREAK IN CLOUDS COMING EARLY SATURDAY BEFORE THE NEXT SYSTEM BEGINS TO IMPACT THE PACIFIC NORTHWEST. BY SATURDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF WILL BE OVER THE ZONES. A LARGE SPLIT WILL HAVE DEVELOPED WITH MOST OF THE ENERGY SOUTH OF THE ZONES OVER THE FOUR CORNERS AND NORTH OVER CANADA. SOUTHWEST MONTANA WILL BE QUITE MOIST AND WILL HAVE BEST CHANCE FOR PRECIP. HIGH PRESSURE WILL BUILD ALOFT SUNDAY AND CONDITIONS WILL DRY. SOUTHWEST FLOW AHEAD OF ANOTHER LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL BEGIN TO INCREASE MOISTURE WEST OF THE DIVIDE...AND OVER THE ROCKIES. THE GFS MOVES THIS TROF OVER THE WEST COAST SUNDAY NIGHT AND OVER THE PACIFIC NORTHWEST BY MONDAY MORNING. THE ECMWF IS MUCH SLOWER AND LEAVES THE ZONES UNDERNEATH A RIDGE. THE GFS TROF WILL BE OVER WESTERN MONTANA MONDAY MORNING AND PRECIP AHEAD OF THE SYSTEM WILL HAVE SPREAD ACROSS THE ZONES. AN ASSOCIATED SURFACE COLD FRONT WILL CROSS THE ZONES AS WELL. AGAIN...THE ECMWF IS SLOWER...BUT THIS WILL BRING A PERIOD OF STRONGER WINDS AND PRECIP...AND COOLER TEMPS WILL FOLLOW THE FRONT AS WELL. BY MONDAY NIGHT...THE TROF WILL BE EAST OF THE ZONES AND WEAK HIGH PRESSURE WILL BEGIN TO BUILD ALOFT. A DEEP LOW PRESSURE SYSTEM WILL BE APPROACHING THE WEST COAST LATE THURSDAY AND MOISTURE AHEAD OF THIS SYSTEM WILL SPREAD OVER THE ROCKIES. THE BEST CHANCE FOR PRECIP WILL OCCUR DURING THE NIGHT WHEN THE ASSOCIATED COLD FRONT CROSSES THE ZONES. ZELZER/MPJ && .AVIATION... UPDATED 2350Z. STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE TO BRING MOISTURE AND INSTABILITY TO THE AREA. AREAS OF EVENING RAIN AND/OR SNOW WILL BECOME WIDESPREAD SNOW AFTER MIDNIGHT. VFR CONDITIONS PREVAIL ALONG THE HI-LINE BUT WILL BECOME MVFR AFTER 06Z DUE TO LOWERING CEILINGS AND SNOW. MVFR/IFR CONDITIONS PREVAIL ELSEWHERE DUE TO LOW CEILINGS AND RAIN/SNOW. MOUNTAINS WILL BE OBSCURED. && .HYDROLOGY... RECENT WARM TEMPERATURES HAVE RESULTED IN SEVERAL STREAMS AND CREEKS OVERFLOWING THEIR BANKS IN HILL AND BLAINE COUNTIES. LOW LAND FLOODING HAS BEEN REPORTED AS WELL AS FLOODING OF SOME ROADS. COOLER TEMPERATURES AND LIGHT SNOW ARE EXPECTED THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GTF 28 36 25 48 / 100 100 30 20 CTB 26 39 25 48 / 40 50 20 10 HLN 28 37 24 50 / 90 90 30 20 BZN 26 38 23 48 / 100 100 30 30 WEY 23 33 18 35 / 100 80 50 40 DLN 26 38 24 46 / 80 90 40 20 HVR 27 41 26 49 / 40 40 20 20 LWT 26 33 20 45 / 100 100 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY CHOUTEAU...EASTERN TETON...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY BEAVERHEAD... GALLATIN...MADISON...MEAGHER. WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE 6500 FEET FOR BEAVERHEAD...GALLATIN...MADISON...MEAGHER. WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS BELOW 4000 FEET FOR CASCADE...FERGUS...JUDITH BASIN. WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE 4000 FEET FOR CASCADE...FERGUS...JUDITH BASIN. WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS BELOW 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON. WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR ELEVATIONS ABOVE 6000 FEET FOR BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON. AREAL FLOOD ADVISORY UNTIL 10 AM MDT FRIDAY FOR HILL COUNTY. AREAL FLOOD ADVISORY UNTIL 345 PM MDT FRIDAY FOR BLAINE COUNTY. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT THU APR 7 2011 MTZ008-015-052>055-082045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 241 PM MDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6500 FEET AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS BELOW 6500 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 6500 FEET AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS BELOW 6500 FEET THROUGH EARLY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING. REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ012-014-050-051-082045- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS- 241 PM MDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 4000 FEET. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS BELOW 4000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING REMAINS IN EFFECT FOR ELEVATIONS ABOVE 4000 FEET THROUGH FRIDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS BELOW 4000 FEET THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING. REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ011-082045- HILL- 241 PM MDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT. A BROAD PACIFIC LOW WILL IMPACT THE REGION TONIGHT. UP-SLOPE FLOW ACROSS NORTH-CENTRAL MONTANA WILL GENERATE LIGHT SNOWFALL AT TIMES. SNOWFALL ESTIMATES ARE SUBJECT TO CHANGE AS RECENT WARM CONDITIONS...INSTABILITY...AND EXPECTED HIGH TEMPERATURES ALL INTERACT TO CAUSE SOME UNCERTAINTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST 10 AM MDT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS AND SMALL STREAMS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. MTZ009-010-044>047-082045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE- 241 PM MDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BROAD PACIFIC LOW WILL IMPACT THE REGION TONIGHT. UP-SLOPE FLOW ACROSS NORTH-CENTRAL MONTANA WILL GENERATE LIGHT SNOWFALL AT TIMES. SNOWFALL ESTIMATES ARE SUBJECT TO CHANGE AS RECENT WARM CONDITIONS...INSTABILITY...AND EXPECTED HIGH TEMPERATURES ALL INTERACT TO CAUSE SOME UNCERTAINTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ013-048-049-082045- CHOUTEAU-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 241 PM MDT THU APR 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED FOR TONIGHT THROUGH FRIDAY MORNING. REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
10 winter storm. Local standard time, as filed.
Six inches of snow fell at Ulm 12SSE.
Six inches of snow fell at Highwood 9SE.
Six inches of snow fell at Marysville 1WNW.
Fifteen inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).
Ten inches of snow fell at Stanford.
Ten inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).
Twenty-three inches of snow fell at Corbin 1NE.
Six inches of snow fell at Maudlow 12N.
Twelve inches of snow fell at White Sulphur Springs 18W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).
Thirteen inches of snow fell at Grant 18W (the Lemhi Ridge SNOTEL site - elevation 8100 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299706, 299707, 299709, 299710, 299711, 299714, 299715, 299716, 299717, 299718.